Oklahoma, 2023

Hail and Damaging Wind in Oklahoma, June 5, 2023

June 5, 2023 · NWS OUN · 3 events in 1 county or zone

Several ordinary-type thunderstorms developed from the early afternoon into evening of the 5th across the forecast area. One of these storms produced severe hail and a damaging downburst wind event in the southern Oklahoma City metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Several ordinary-type thunderstorms developed from the early afternoon into evening of the 5th across the forecast area. One of these storms produced severe hail and a damaging downburst wind event in the southern Oklahoma City metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 5, 11:26 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 5, 11:26 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1226 PM CDT Mon Jun 5 2023

...New AVIATION...

.UPDATE...
Issued at 900 AM CDT Mon Jun 5 2023

Thunderstorms from early this morning across our southwest CWA
have diminished, so expecting our area to stay dry for the
remainder of the morning. As a result, POPs have been taken out of
the forecast grids through the remainder of the morning.

Could see isolated thunderstorms redevelop later with afternoon
heating, although conditional based on some cloudcover and cap
strength. Although shear is weak and no surface boundaries in our
area, surface based instability may be sufficient for isolated
pulse type convection. Not expecting any organized severe storms,
but DCAPE values are sufficient for a few strong wind gusts
should any storms pulse up. Heavy rainfall may also be possible
under some slow moving storms. Expecting any convection that may
develop this afternoon to diminish later this evening after
sundown as we lose diurnal heating.

&&

.SHORT TERM...
(Today and tonight)
Issued at 302 AM CDT Mon Jun 5 2023

Small area of thunderstorms developed around midnight and continue
to progress slowly to the west across far southwest Oklahoma and
western north Texas. This activity appears to be focused near
inverted surface trough, which is coincident with deep layer shear
axis extending from Colorado southeastward to the southeast Texas
coast. The focusing is also aided by convergence north of southward
sinking MCV over central Texas and south of a weak perturbation
sinking southward through central Oklahoma.

With daytime heating, scattered thunderstorms can once again be
expected, with highest coverage expected to remain across
western/southwest portions of Oklahoma into western north Texas.
Organized severe weather continues to be unlikely, but strong wind
gusts and high rain totals will be a concern given available
moisture and slow movement. Should be at least a few degrees warmer
today with less in the way of widespread cloud cover expected.

What convection manages to develop today should quickly
weaken/dissipate this evening with loss of heating. Lows tonight
will continue to be a near repeat of the past several nights;
mainly lower 60s with a few upper 50s across far western Oklahoma.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 302 AM CDT Mon Jun 5 2023

Not a whole lot of change to model forecasts through the coming
week. Relatively weak omega block across the central portions of
the nation progd to persist and yield little in the way of
organized forcing for organized thunderstorm activity and will
also keep deep layer shear weak. Potential for weak backdoor front
still in the latest suite of models for Thursday, which could
help focus thunderstorm chances late in the day and into Thursday
night. For the most part, temperatures through the week will be
close to averages for early June.

&&

.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT Mon Jun 5 2023

All of our terminals are expected to remain under VFR conditions
through the forecast period. Heat driven pulse thunderstorms will
be possible after 20Z, although very isolated spatially with
probabilities too low to put in the TAFs, other than a mention of
VCTS across all terminals. Should any isolated storms move over
one of our terminals, there could be brief reduced visibilities
due to heavy rainfall. Any convection that develops would be
expected to diminish after 02Z when diurnal heating is lost.
Surface winds will remain fairly light and variable through the
forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  65  84  64 /  30  10  30   0
Hobart OK         83  62  85  63 /  40  30  20   0
Wichita Falls TX  87  65  88  65 /  70  30  20   0
Gage OK           81  58  82  60 /  30  20  10  10
Ponca City OK     86  62  87  64 /  20  10  20  10
Durant OK         86  65  89  65 /  30  20  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...68
LONG TERM....11
AVIATION...68
Hazardous weather outlook, Jun 5, 7:42 AM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
842 AM CDT Mon Jun 5 2023

OKZ004>048-050>052-TXZ083>090-061345-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
842 AM CDT Mon Jun 5 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered thunderstorms will be possible across the region this
afternoon. Although isolated, storms could develop anywhere in our
area. Organized severe storms are not expected, although a few of
these storms could produce strong wind gusts and heavy rainfall
with slow storm movement. Storm chances will diminish after
sundown with the loss of heating.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Isolated or scattered thunderstorms will be possible from day to
day, mainly during the afternoon and evening hours. No severe
storms are expected, but heavy rain will continue to be a concern.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jun 5, 8:42 AM CST, 4 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
942 AM CDT Mon Jun 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Tstm Wnd Dmg     5 ESE Enid              36.39N 97.81W
06/01/2023                   Garfield           OK   Emergency Mngr

            Delayed report. Large barn collapsed due to
            thunderstorm winds. Time estimated via
            radar.

&&

MDU
Special weather statement, Jun 5, 12:06 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Norman OK
106 PM CDT Mon Jun 5 2023

OKZ050-051-051830-
Love OK-Marshall OK-
106 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northeastern Love
and west central Marshall Counties through 130 PM CDT...

At 106 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Lebanon, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marietta, Lebanon, and southeastern Lake Murray.

This includes Interstate 35 between mile markers 17 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3397 9717 3405 9710 3407 9706 3407 9697
      3399 9687 3395 9691 3396 9693 3394 9697
      3395 9698 3396 9698 3395 9700 3389 9698
      3388 9700
TIME...MOT...LOC 1806Z 133DEG 11KT 3399 9702

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JP
Special weather statement, Jun 5, 12:33 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Norman OK
133 PM CDT Mon Jun 5 2023

OKZ004-051900-
Harper OK-
133 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of central Harper
County through 200 PM CDT...

At 133 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Buffalo, moving northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buffalo and Selman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3684 9940 3661 9962 3673 9979 3685 9971
      3695 9960
TIME...MOT...LOC 1833Z 123DEG 12KT 3673 9964

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JP
Special weather statement, Jun 5, 1:00 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Norman OK
200 PM CDT Mon Jun 5 2023

OKZ024-025-027-029-051930-
Grady OK-Oklahoma OK-Canadian OK-Cleveland OK-
200 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northeastern Grady,
southwestern Oklahoma, northwestern Cleveland and southeastern
Canadian Counties through 230 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Oklahoma City, moving west at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southwestern Oklahoma City, Moore, Mustang, Tuttle, and Will Rogers
Airport.

This includes the following highways...
 Interstate 40 between mile markers 139 and 142.
 Interstate 44 between mile markers 109 and 119.
 Interstate 240 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3532 9751 3530 9760 3532 9765 3534 9767
      3529 9767 3527 9780 3536 9784 3548 9780
      3544 9752
TIME...MOT...LOC 1900Z 086DEG 22KT 3537 9762

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JP

The radar

The Norman radar (KTLX), 24 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Oklahoma

When
June 5, 1:11 PM CST
Where
Oklahoma County, 2.36 mi S of Oklahoma City
Measured
1 in hail
Reported by
Public
Coordinates
35.436, -97.516

MPing report.

Hail, Oklahoma

When
June 5, 1:13 PM CST
Where
Oklahoma County, 2.15 mi SSW of Oklahoma City
Measured
1 in hail
Reported by
Public
Coordinates
35.440, -97.520

MPing report.

Thunderstorm Wind, Oklahoma

When
June 5, 1:15 PM CST
Where
Oklahoma County, 1.78 mi NW of Valley Brook
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.420, -97.500

A large carport was lifted and heavily damaged by thunderstorm wind. Time is radar estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106188, 1106186, 1106187.